MAUDE Adverse Event Report: ABBOTT DIABETES CARE LTD FREESTYLE LIBRE 3; CONTINUOUS GLUCOSE MONITORING SYSTEM

ABBOTT DIABETES CARE LTD FREESTYLE LIBRE 3; CONTINUOUS GLUCOSE MONITORING SYSTEM
Model Number 72079-01
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2024
Type of Reportable Event Malfunction
Event or Problem Description
Customer reports while charging their abbott diabetes care device, visible smoke was observed from the charging port.There was no report of fire, explosion, or shock.There was no report of death, serious injury, or mistreatment associated with this event.
 
Additional Manufacturer Narrative
The product has been requested back for investigation and the customer agreed to return the device.A follow-up report will be submitted upon completion of investigation activities or if additional information is obtained.All pertinent information available to abbott diabetes care has been submitted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Repeated attempts by adc to retrieve the product were unsuccessful and/or the customer discarded the product.The most probable root causes associated with this failure mode are disconnected, faulty or damaged components or misuse.However, mitigations are in place to reduce and prevent such issues.All vital manufacturing steps are validated, monitored, and verified during manufacturing to ensure the system is in conformance with the verified design.Labeling is provided to instruct the user on the intended use of all vital parts of the system to minimize misuse.All complaints and complaint trends are investigated to determine if there is a product defect/ deficiency.If a product defect/ deficiency is identified, a risk evaluation is completed and compared to the risk management report, to ensure the risk profile has not changed.Additionally, as a part of abbott¿s post-market surveillance process, all risk evaluations with associated complaint data are reviewed annually to determine if the risk profiles have changed as compared to the product risk management reports.These monitoring processes ensure that all product risk profiles remain acceptable and have a positive benefit/ risk ratio.At this time, the product has not yet been returned for this complaint.An extended investigation has been performed for the reported complaint and there was no indication that the product did not meet specification.The dhrs (device history review) for the libre reader were reviewed and the dhrs showed the libre reader met specifications prior to release to distribution.In addition, the review determined that the correct cable and adapter were part of the reader kit pack and there was no indication that the product did not meet specifications.If product is returned, a physical investigation will be performed per adc's established processes and procedures and a report will be submitted upon completion of investigation.All pertinent information available to abbott diabetes care has been submitted.
 
Additional Manufacturer Narrative
Reader (b)(6) has been returned and investigated.Visual inspection has been performed on the returned reader and major damaged usb port was observed.Customer reported visible smoke.No evidence of burnt was observed.The returned reader was further investigated and de-cased.Visual inspection has been performed on the de-cased reader's pcba (printed circuit board assembly) and no signs of damage, burn marks or corrosion was observed.An extended investigation was performed.A visual inspection was performed on the returned device and damage was observed to the pins on the micro usb port on the reader.No damage was observed on the printed circuit board assembly (pcba).The initial data was reviewed.No issues were observed.The device was brought to a lab bench for testing.The returned battery was measured and result was not within the required threshold.A known good battery was used for the duration of testing.The reader powered on with a button depression and strip test.It was unable to be powered on with a charging cable due to the damaged usb port.A thermal camera was used to review the reader¿s temperature when the reader was powered on and no hot spots were observed.A reader self-test was performed and the reader passed the test.It was determined that the damage to the usb port was caused by the user and not a byproduct of a reader malfunction.The customer complaint of visible smoke was not observed.No evidence of a product malfunction was observed during the investigation.Since no evidence of a product malfunction was found during the investigation, this issue is not confirmed.All pertinent information available to abbott diabetes care has been submitted.
 
Event or Problem Description

Brand Name
FREESTYLE LIBRE 3
Common Device Name
CONTINUOUS GLUCOSE MONITORING SYSTEM
Manufacturer (Section D)
ABBOTT DIABETES CARE LTD
range road
witney 12345 -700
UK  12345-7001
Manufacturer Contact
audra fuentes
1360 south loop road
alameda, CA 94502-7001
5107495297
MDR Report Key20797715
Report Number2954323-2024-46750
Device Sequence Number7809271
Product Code QBJ
UDI-Device Identifier00357599842000
UDI-Public(01)00357599842000(10)01E143D
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K223435
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number72079-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2024
Supplement Date Received by Manufacturer12/27/2024
10/28/2025
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date12/30/2024
11/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown